Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 172, NWS Indianapolis, IN

August 22, 2019Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 22, 2019, 12:49 AM EDT for Daviess County, Knox County, Indiana. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2019, 12:49 AM EDT (04:49 UTC)
Expired
Aug 22, 2019, 1:15 AM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 1:03 AM EDTTSTM WND DMG2 Ne Vincennes Universi, INEMERGENCY MANAGEMENT REPORTS TREES DOWN; POWER OUTAGES.
Aug 22, 1:07 AM EDTTSTM WND DMG5 E Vincennes, INEMERGENCY MANAGER REPORTS TREES DOWN NEAR OLD US 50 AND OVERHEAD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS53 KIND 220449
SVRIND
INC027-083-220515-
/O.NEW.KIND.SV.W.0172.190822T0449Z-190822T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1249 AM EDT Thu Aug 22 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Knox County in southwestern Indiana...
  West central Daviess County in southwestern Indiana...

* Until 115 AM EDT.

* At 1249 AM EDT, a severe thunderstorm was located over Vincennes,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Vincennes, Bicknell, Oaktown, Monroe City, Wheatland, Bruceville,
  Edwardsport, Decker, Vincennes University and Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 8752 3867 8758 3868 8753 3874 8750
      3877 8750 3877 8751 3878 8749 3886 8755
      3890 8752 3890 8720 3854 8723 3853 8733
      3854 8737 3852 8736 3852 8738 3854 8738
      3854 8740 3853 8741 3854 8743 3850 8749
TIME...MOT...LOC 0449Z 252DEG 25KT 3868 8752 

HAIL...<.75IN
WIND...60MPH
 
$$

PUMA
2 follow-up statements
957 
WWUS53 KIND 220504
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
104 AM EDT Thu Aug 22 2019

INC027-083-220515-
/O.CON.KIND.SV.W.0172.000000T0000Z-190822T0515Z/
Knox IN-Daviess IN-
104 AM EDT Thu Aug 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR KNOX AND WEST CENTRAL DAVIESS COUNTIES...

At 103 AM EDT, a severe thunderstorm was located near Vincennes,
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Vincennes, Bicknell, Oaktown, Monroe City, Wheatland, Bruceville,
Edwardsport and Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3856 8749 3874 8750 3878 8749 3886 8755
      3890 8752 3890 8720 3854 8723 3853 8733
      3854 8737 3852 8736 3852 8738 3854 8738
      3854 8740 3853 8741 3854 8743
TIME...MOT...LOC 0503Z 260DEG 23KT 3871 8740 

HAIL...<.75IN
WIND...60MPH
 
$$

PUMA
002 
WWUS53 KIND 220513
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
113 AM EDT Thu Aug 22 2019

INC027-083-220522-
/O.EXP.KIND.SV.W.0172.000000T0000Z-190822T0515Z/
Knox IN-Daviess IN-
113 AM EDT Thu Aug 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR KNOX AND WEST CENTRAL DAVIESS
COUNTIES WILL EXPIRE AT 115 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain and frequent lightning are still possible with this 
thunderstorm. When thunder roars, go indoors!

LAT...LON 3856 8749 3874 8750 3878 8749 3886 8755
      3890 8752 3890 8720 3854 8723 3853 8733
      3854 8737 3852 8736 3852 8738 3854 8738
      3854 8740 3853 8741 3854 8743
TIME...MOT...LOC 0512Z 252DEG 25KT 3873 8732 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:44 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 21, 11:44 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1144 PM EDT Wed Aug 21 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 232 PM EDT Wed Aug 21 2019

A slow moving frontal system will drift south through the area on
Thursday and Thursday night. In the wake of this front, high
pressure will build in over the weekend. Another front may approach
the area early next week.

&&

.NEAR TERM /Rest of Tonight/...
Issued at 948 PM EDT Wed Aug 21 2019

Forecast is pretty much on track. Convection is starting to fire in
central Illinois, with more widespread convection developing in
Missouri and southern Illinois ahead of an upper wave.

Adjusted hourly PoPs to reflect current thinking on timing. Based on
what's developing now and the latest hi-res short term models,
expanded the area of likely PoPs across the southwest overnight.

Nudged down low temperatures a bit, especially in areas where rain
is expected.

Previous discussion follows...

Weakening outflow boundary over eastern Illinois, associated with
remnant convective activity, should be moving into the western zones
over the next couple of hours. Air mass locally not particularly
unstable for this time of year due to residual cloud cover, but
there is a plume of fairly steep mid level lapse rates ahead of this
feature. As a result, may see some convection develop along this
boundary later this afternoon and evening. Will keep some chance
PoPs going through the evening hours, with the highest PoPs
southwest, closest to higher instability.

Short term models suggest remnant vorticity center, which appears to
be currently located over the Iowa/Missouri area, will begin
drifting into the local area after about 220500Z. Forcing doesn't
look particularly strong with this feature, but models suggest 20-25
kts of enhanced flow at 850mb may develop over the southern zones
late tonight.

Based on above, will bump up the PoPs a bit later tonight, but
restrict the likely PoPs to the southwest zones, which will be
closest to the better 850mb flow and instability.

Low level thicknesses suggest the GFS MOS lows for tonight look
reasonable.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 232 PM EDT Wed Aug 21 2019

Model data suggest a short wave trough will push through the Great
Lakes on Thursday. This trough looks to be progressive in nature,
lifting into Canada by Friday. This should result in rising
heights and weak ridging by Saturday.

The associated surface front should be in the process of passing
through the local area during the day Thursday, eventually drifting
south of the Ohio River by Friday, as high pressure builds into the
Great Lakes.

Successive convective outflows will probably suppress the main
convective threat south with time. Ensemble data still look quite
wet through Thursday night, but this may be overdone as the main
instability should be swept well to the south by then. Will keep
some chance PoPs going through Thursday night, and some lingering
PoPs on Friday, especially south. Will go dry by Saturday, under
rising heights and surface high pressure to the north.

Progged low level thicknesses suggest the GFS MOS temperature
guidance may be a little cool late in the short term. Will nudge
the guidance numbers up a bit, starting Thursday night.

&&

.LONG TERM /Saturday night through Wednesday/...

Issued at 247 PM EDT Wed Aug 21 2019

The long term begins with an upper ridge building into and moving
across central Indiana. This feature will keep the forecast dry
through the day on Sunday, and likely through Sunday night as well.
On Monday, an upper low sets up over central Canada that will serve
as the driving mechanism for weather for the rest of the week. This
feature will bring several upper waves through the area, bringing
chances for showers and thunderstorms. At the surface a cold front
is reflected passing through the area sometime Tuesday/Tuesday
night, depending on which model run or ensemble you look at. The
aforementioned upper waves and frontal passage will keep chances for
thunderstorms in the forecast from Monday on.

For temperatures, expect below normal to start the period, but
should see an increase to near normal. Made no deviations there
from the initialization.

&&

.AVIATION (Discussion for the 220600Z TAF Issuance)...
Issued at 1144 PM EDT Wed Aug 21 2019

Conditions are still expected to deteriorate to MVFR by 12Z or so,
then return to VFR Thursday afternoon. Confidence is only medium
with latest guidance trying to be more optimistic.

Scattered showers and isolated thunderstorms will be across the
northern sites overnight with scattered to numerous showers and
storms south. After a lull during the daylight morning hours
Thursday, more scattered convection will be possible.

Stratus should develop again late tonight and persist into Thursday
morning. As noted above, confidence is only medium.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS/50
SHORT TERM...JAS
LONG TERM....CP
AVIATION...50
Hazardous weather outlook, Aug 21, 4:38 PM EDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
438 PM EDT Wed Aug 21 2019

INZ021-028>031-035>049-051>057-060>065-067>072-221000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
438 PM EDT Wed Aug 21 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: A marginal risk of severe storms exists for areas south of a
Terre Haute to Greensburg line. Thunderstorm activity is possible
across central Indiana through tonight.

Hazards: Cloud to ground lightning, damaging winds, locally heavy
rainfall.

Timing: Best chances for severe storms through the late evening
hours tonight.

Discussion: An upper level weather disturbance in combination with a
passing cold front will bring the threat for scattered thunderstorm
activity through tonight. Isolated severe storms are possible through
the late evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: A marginal risk for severe storms exists for Thursday for
parts of south central Indiana, generally south of a Vincennes to
Greensburg line.

Thunderstorm activity is possible through Thursday night, as well as
from Sunday into early next week. Severe storms are not expected from
Friday through early next week.

Discussion: A frontal system is expected to drift south through the
area Thursday and Thursday night. Thunderstorm activity is possible
with this front. Another frontal system early next week may bring
additional chances of thunderstorms at that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.
Severe storms spotters are encouraged to monitor future statements
regarding the severe threat on Thursday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 22, 12:42 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1242 AM EDT Thu Aug 22 2019

INZ067-068-220530-
Daviess IN-Knox IN-
1242 AM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND SOUTHWESTERN DAVIESS
COUNTIES UNTIL 130 AM EDT...

At 1241 AM EDT, Doppler radar was tracking a strong thunderstorm over
St. Francisville, or 9 miles southwest of Vincennes, moving northeast
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vincennes, Bicknell, Monroe City, Wheatland, Bruceville, Edwardsport,
Decker, Vincennes University and Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3867 8757 3869 8753 3874 8750 3883 8752
      3890 8734 3890 8726 3855 8719 3851 8730
      3854 8735 3851 8737 3854 8740 3853 8741
      3854 8743 3853 8748 3850 8749 3852 8754
      3849 8754 3850 8758 3845 8760 3844 8763
TIME...MOT...LOC 0441Z 241DEG 18KT 3857 8764

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:42 AM EDTSpecial Weather StatementINDKnox48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.